Winter Storm, Ballard
- When
- December 5, 5:00 PM CST to December 6, 5:00 PM CST
- Where
- Ballard forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
A winter storm produced a variety of precipitation types across western Kentucky. The precipitation changed from rain to freezing rain, then to sleet, and finally to snow in most areas.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A winter storm produced a variety of precipitation types across western Kentucky. The precipitation changed from rain to freezing rain, then to sleet, and finally to snow in most areas. The wintry precipitation started late in the evening across most areas, but not until early the next morning in the Hopkinsville area. The heaviest accumulations of snow and sleet were in the Ohio River counties from Henderson through Paducah to Ballard County, where 4 to 6 inches fell on top of a quarter inch of ice. Isolated amounts up to 7 inches were measured in Ballard County. Along the Tennessee border from Murray to the Hopkinsville area, about one-quarter to one-half inch of icing occurred, followed by up to an inch of sleet and snow. In between the Tennessee border counties and the aforementioned Ohio River counties, two to four inches of sleet and snow along with up to one-quarter inch of ice was reported. This included Owensboro, Madisonville, Princeton, and Mayfield. The freezing rain caused some sagging of power lines and trees, especially where glazing was the heaviest in the Hopkinsville area. Isolated power outages were reported. Where precipitation changed to snow, it fell heavily for a few hours. Visibility was reduced below one-half mile, and snowfall rates were at least an inch per hour. An off-duty meteorologist near Paducah reported nearly two inches of snow per hour. Roads were very slick and hazardous across all of western Kentucky, with numerous accidents reported. A tractor-trailer rig jackknifed on Interstate 24 between Paducah and Reidland. Another tractor-trailer rig jackknifed on the Natcher Parkway near the Owensboro by-pass. Non-essential travel was discouraged in the hardest hit counties, such as Ballard County. A state of emergency was declared in Henderson County. At a farm on State Route 1377 southeast of Bardwell (in Carlisle County), a section of a chicken house roof about 200 feet long collapsed. The roof structure of an immediately adjacent chicken house was compromised. These same areas of roof structure were likely weakened by a severe thunderstorm wind event on October 31, 2013. An arctic cold front swept east across the region, bringing much colder air. As the depth of the cold air increased behind the front, precipitation changed from freezing rain to sleet and then to snow in most areas. A pair of disturbances in the upper levels of the atmosphere moved northeast across the region, causing wintry precipitation to become heavy at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 5, 3:32 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CST Thu Dec 5 2013
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 331 PM CST THU DEC 5 2013
The winter storm is a couple of hours earlier than expected, but
the overall evolution has been as expected so far. The
precipitation has quickly transitioned to sleet over much of
southeast Missouri and southern Illinios. Will allow the warning
to continue as is.
The main shift in guidance, led by the 12Z NAM is to hang onto a
very warm layer aloft longer into the event. The southeast corner
of the area may never see much in the way of snow before the
precipitation ends. The forecast has been shift a bit more toward
freezing rain/ice and less sleet and snow over much of west
Kentucky and Missouri Boot Heel region. A half inch of ice is
likely over much of this area, with just an inch or two of sleet
and snow. Over the northern portions of the area the 6-8" swath of
sleet and snow still looks good, and may not be high enough given
some sleet accumulations we have already received this afternoon.
The overall timing remains the same with the precipitation coming
to a rapid end from west to east Friday afternoon.
North winds generally 10 to 15 mph will continue to bring in much
cooler air through the short term period. Single digit temperatures
are expected over much of the area Friday night, and negative wind
chills are now forecast over much of the area Friday night as
well.
.LONG TERM...(Saturday Night through Thursday)
ISSUED AT 331 PM CST THU DEC 5 2013
Models continue to show low pressure over the western Gulf of Mexico
12z Sunday, with an inverted trof extending east of the PAH forecast
area. Models continue to trend a little farther east, which would
lessen amounts across our area. However, this will also keep our
region in colder air, thus indicating a more persistent wintry mix
and less potential for our southeast counties, where the highest QPF
should be, to change to rain on Sunday. Precipitation will spread
northwest across our counties late Saturday night and continue
through the day Sunday. Light amounts of snow, sleet and a little
freezing rain will be possible across southeast Missouri, southern
Illinois and southwest Indiana by the time the precipitation ends
late Sunday afternoon or Sunday evening.
Across west Kentucky, and possibly into extreme southeast Missouri
and extreme southern Illinois, more significant amounts of freezing
rain and sleet are possible. With almost all of the region below
freezing through the entire event, whatever falls will freeze and/or
accumulate. Southern portions of the Pennyrile region of west
Kentucky have the best chance for temperatures to climb above
freezing, but with the best QPF in this area, a tenth to a quarter
inch of ice accumulation will be possible before the temperatures
potentially climb to above freezing. Lesser amounts of ice are
expected across the rest of west Kentucky and adjacent areas.
Overall confidence is not very high right now, due to current models
trends, but fortunately amounts have trended downward from a couple
of days ago. If the GFS pans out, amounts would still be pretty
significant, but ECMWF, NAM and GEM all show higher QPF mainly over
portions of west Kentucky or to our east. Also, how much snow/ice
pack is left from the winter event just getting started across our
region will have an impact on temperatures and potential
accumulations. By late Sunday night the wintry precip, mainly snow
and sleet by that point, should gradually taper off from west to
east, with a return of dry conditions after 12z Monday.
High pressure will build across the Central Plains Monday and slowly
slide east through mid week, centered over the middle Mississippi
valley by 12z Wednesday. Very cold air will settle into our region
for the early part of the work week. Highs Monday will range from
the middle 20s north to the lower 30s south, then only in the 20s
area wide Tuesday. Lows both Monday night and Tuesday night will
range from the middle single digits north to the middle teens
southeast. By Wednesday and Thursday, with plenty of sunshine, high
temperatures will rebound a little, back into the middle 20s to
middle 30s.
&&
.AVIATION...
ISSUED AT 1113 AM CST THU DEC 5 2013
MVFR will deteriorate to IFR overnight. Precipitation will become
freezing rain then mix with sleet overnight with MVFR vsby and
cigs at best. After 12z precip will change over to snow and cigs
and vsby will lower into IFR for the last leg of the taf all
sites. Gusty north winds will persist throughout the valid time of
TAFS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING until 6 PM CST Friday FOR ILZ077-078-083-
086-087-089>091-093-094.
WINTER STORM WARNING until 6 PM CST Friday FOR ILZ075-076-
080>082-084-085-088-092.
MO...WINTER STORM WARNING until 6 PM CST Friday FOR MOZ112-114.
WINTER STORM WARNING until 6 PM CST Friday FOR MOZ076-086-087-
100-107>111.
IN...WINTER STORM WARNING until 6 PM CST Friday FOR INZ081-082-
085>088.
KY...WINTER STORM WARNING until 6 PM CST Friday FOR KYZ001>008-010-
011-013>016-018>020.
WINTER STORM WARNING from Midnight tonight to 9 PM CST Friday
FOR KYZ009-012-017-021-022.
&&
SHORT TERM...DRS
LONG TERM...RST
AVIATION...KHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 424 PM CST THU DEC 5 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 424 PM CST THU DEC 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THE MAJOR WINTER STORM HAS ALREADY SPREAD FREEZING RAIN AND SLEET ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THIS AFTERNOON. THE WINTRY CONDITIONS WILL SPREAD SOUTH AND EAST ACROSS THE REMAINDER OF THE AREA TONIGHT. A WINTER STORM WARNING IS IN EFFECT THROUGH FRIDAY. PLEASE REFER TO THE WARNING STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER STORM WARNING WILL CONTINUE THROUGHOUT THE AREA THROUGH THE DAY FRIDAY. PLEASE REFER TO THE WARNING STATEMENT FOR DETAILS. A WINTRY MIX OF PRECIPITATION IS FORECAST MAINLY LATE SATURDAY NIGHT INTO SUNDAY. SOME ICE AND SNOW ACCUMULATION WILL BE POSSIBLE...ESPECIALLY ACROSS WESTERN KENTUCKY AND PORTIONS OF SOUTHEAST MISSOURI. WIND CHILLS MAY DROP JUST BELOW ZERO OVER PORTIONS OF THE AREA LATE FRIDAY NIGHT AND EARLY SATURDAY...AND AGAIN LATE MONDAY NIGHT AND EARLY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF PRECIPITATION TYPE...AND MEASUREMENTS OF WINTRY PRECIPITATION... INCLUDING ICE ACCRETION AND SNOW AND SLEET ACCUMULATION...WOULD BE GREATLY APPRECIATED. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
406 PM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM FREEZING RAIN CAMBRIA 37.78N 89.11W
12/05/2013 E0.00 INCH WILLIAMSON IL TRAINED SPOTTER
1/10TH OF AN INCH OF ICE ACCUMULATION ON MOST SURFACES.
ROADS ARE SLUSHY TO ICE COVERED. ESPECIALLY SIDE STREETS.
0402 PM FREEZING RAIN DAHLGREN 38.20N 88.68W
12/05/2013 M0.16 INCH HAMILTON IL TRAINED SPOTTER
8/10TH INCH OF SNOW. 2/10TH INCH OF ICE OVER THE PAST 2
HOURS. LOTS OF LIQUID WATER MIXED IN WITH SLEET.
UNTREATED RURAL ROADS ARE BEGINNING TO ICE OVER.
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FREEZING RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
12/05/2013 E0.10 INCH BUTLER MO TRAINED SPOTTER
GROUND NOW MOSTLY COVERED WITH SLEET. TEMPERATURE 32.
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM FREEZING RAIN JACKSON 37.38N 89.65W
12/05/2013 E0.20 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
EM ESTIMATING 2/10TH INCH OF ICE ON ELEVATED SURFACES
WITH MODERATE SLEET.
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM SLEET JUNCTION 37.72N 88.24W
12/05/2013 U0.00 INCH GALLATIN IL EMERGENCY MNGR
SLEET FALLING OVER THE WESTERN HALF OF THE COUNTY.
&&
KELLYHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM FREEZING RAIN MOUNT VERNON 38.32N 88.91W
12/05/2013 U0.00 INCH JEFFERSON IL TRAINED SPOTTER
SOME GLAZING OF POWER LINES AND TREES. ROADS ARE SLUSHY.
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
450 PM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM FREEZING RAIN 2 S JUNCTION 37.69N 88.24W
12/05/2013 U0.00 INCH GALLATIN IL TRAINED SPOTTER
ICE IS FORMING ON THE TREES AND GRASS. PAVEMENT IS WET
AND CLEAR OF ICE.
&&
PSThe national radar mosaic for the moment the first event began.
22 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483317, 483326, 483337, 483320, 483318, 483322, 483323, 483327, 483329, 483330, 483331, 483332, 483338, 483319, 483325, 483328, 483333, 483334, 483324, 483336, 483321, 483335.